Flood, Buffalo
- When
- March 13, 3:00 PM CST to March 17, 6:00 PM CST
- Where
- Buffalo County, Dodge
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 44.130, -91.550
Moderate flooding occurred along the Trempealeau River due to rapid snow melt. 62 feet was recorded at Dodge (Buffalo County), which was a little over two and half feet above flood stage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Moderate flooding occurred along the Trempealeau River due to rapid snow melt. A crest of 11.62 feet was recorded at Dodge (Buffalo County), which was a little over two and half feet above flood stage. Low lying pasture land was mainly affected by the flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 13, 1:45 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 PM CDT TUE MAR 13 2007 .SHORT TERM...THROUGH FRIDAY NIGHT FORECAST CONCERNS WERE PRIMARILY ASSOCIATED WITH PRECIPITATION CHANCES WEDNESDAY THROUGH THURSDAY. AFTERNOON SURFACE ANALYSIS HAD TROUGH EXTENDING FROM LAKE SUPERIOR ACROSS SOUTHEAST MN INTO NORTHWEST IOWA. COLD FRONT LAGS FURTHER NORTH AND WEST PER SURFACE TEMPERATURES IN THE 30S NEAR THE INTERNATIONAL BORDER. MID AND HIGH LEVEL CLOUDS ACCOMPANYING THE FRONT...WHICH HAS ALLOWED FOR MILD TEMPERATURES. IN FACT...READINGS RANGED FROM MID 40S IN DEEP SNOW COVERED AREAS OF SOUTHEAST MN... TO NEAR 70 IN PARTS OF SOUTHWEST WI AND ADJACENT AREAS OF NORTHEAST IOWA. WATER VAPOR IMAGERY INDICATED SEVERAL SHORT WAVES EMBEDDED IN ZONAL FLOW FROM EASTERN PACIFIC ACROSS SOUTHERN CANADA. OPERATIONAL MODELS CONTINUED TO INDICATE SIMILAR SYNOPTIC SCALE EVOLUTION THROUGH END OF THIS WEEK. SEVERAL UPPER LEVEL WAVES EXPECTED TO TRACK ACROSS THE UPPER MISSISSIPPI VALLEY IN FAST ZONAL FLOW...BEFORE 500MB FLOW BECOMES NORTHWESTERLY. AS HAS THE BEEN CASE OF LATE...UNCERTAINTY EXISTS IN MODEL DETAILS...THUS LENDING A LOW PREDICTABILITY...ESPECIALLY WITH RESPECT TO PRECIPITATION. BASED ON DEGREE OF MODEL UNCERTAINTY IN FORECAST DETAILS...HAVE MAINTAINED SPIRIT OF CURRENT DATA BASE...WITH FEW CHANGES MADE. WEDNESDAY...SURFACE FRONT SHOULD EXTEND EAST-WEST FROM NORTHERN IL TO IOWA/MISSOURI BORDER AREA. BOTH NAM/WRF AND GFS SUPPORTED DECENT FORCING SIGNALS MANIFESTED BY ISENTROPIC LIFT IN THE 290K- 300K LAYER...ALONG WITH FRONTOGENESIS IN THE 850-700MB LAYER. GFS WAS BULLISH WITH REGARD TO QPF IN CONTRAST TO MUCH DRIER NAM/WRF. THIS APPEARS TO BE ASSOCIATED WITH STRONGER UPWARD VERTICAL MOTION IN GFS. BASED ON FORCING SIGNALS...RAIN CHANCES WILL CERTAINLY BE WARRANTED...BUT APPEARS GFS SUGGESTS TOO MUCH QPF. WEDNESDAY NIGHT INTO THURSDAY...MODEL DETAILS OF GFS AND NAM/WRF STILL AT ODDS. IN SPITE OF THESE DIFFERENCES...FRONTOGENESIS IN THE 850-700MB LAYER AND ISENTROPIC LIFT IN THE 290K-300K LAYER SUPPORTS BEST CHANCE OF PRECIPITATION ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. WITH HYDROLOGIC ISSUES HEIGHTENED BY RECENT SNOWMELT RUNOFF...APPEARS THIS EVENT SHOULD BE A LOW-END QPF EVENT. .LONG TERM...SATURDAY THROUGH TUESDAY OPERATIONAL MEDIUM RANGE MODELS CONTINUED TO SUPPORT AN UPPER LEVEL AND SURFACE WAVE TO AFFECT THE UPPER MISSISSIPPI VALLEY EARLY IN THE WEEK. GFS AND ECMWF STILL HAD TIMING/STRENGTH DIFFERENCES WITH THE UPPER LEVEL WAVE...SURFACE WAVE AND ASSOCIATED COLD FRONT. NCEP 00Z 13MAR07 MREF CORROBORATED THIS WITH HIGH VARIABILITY IN DETAILS OF 500MB HEIGHTS AND QPF. RESULTANT FORECAST CONFIDENCE WAS LOW WITH RESPECT TO PRECIPITATION PROBABILITIES IN THIS TIME FRAME. EXCEPT FOR LOW-END PRECIPITATION CHANCE ON SUNDAY...OPTED TO MAINTAIN DRY FORECAST UNTIL MODEL CONSENSUS IMPROVES. ON THE OTHER HAND...THERE WAS ENOUGH CONFIDENCE TO TREND TEMPERATURES UPWARD PER HPC GUIDANCE...ESPECIALLY FOR MAXIMUM READINGS SUNDAY AND MONDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 318 PM CDT TUE MAR 13 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-141100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 318 PM CDT TUE MAR 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT ABOVE NORMAL TEMPERATURES OVER THE LAST FEW DAYS HAVE CREATED QUITE A BIT OF MELTING IN THE SNOWPACK. RUNOFF FROM THIS MELT WILL CONTINUE TO PRODUCE RISES ON AREA RIVERS AND STREAMS...AND THE POTENTIAL FOR SOME LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ABOVE NORMAL TEMPERATURES OVER THE NEXT COUPLE OF DAYS WILL CONTINUE TO MELT THE SNOWPACK. THIS RUNOFF WILL CONTINUE TO PRODUCE RISES ON AREA RIVERS AND STREAMS...AND THE POTENTIAL FOR SOME LOCALIZED FLOODING PROBLEMS. A SERIES OF LOW PRESSURE SYSTEMS WILL AFFECT THE AREA FROM WEDNESDAY THROUGH THURSDAY NIGHT. TEMPERATURES ALOFT WILL BE COLD ENOUGH THAT SNOW WILL BE POSSIBLE AT TIMES...MAINLY DURING THE NIGHTTIME HOURS. SOME MINOR SNOW ACCUMULATIONS COULD RESULT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY REPORTS OF FLOODING DURING THE UPCOMING DAYS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. 04/DAS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22300.